Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Jan 23, 2023, 2:32 PM CST for 5 counties in Texas. It took effect at Jan 24, 2023, 2:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2023, 2:32 PM CST (20:32 UTC)
- In effect from
- Jan 24, 2023, 2:00 PM CST
- Expired
- Jan 24, 2023, 8:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Hidalgo County, TX, Jim Hogg County, TX, Starr County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 153 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WWUS84 KBRO 232032 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 232 PM CST Mon Jan 23 2023 ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FOR THE BRUSH COUNTRY TO THE RIO GRANDE PLAINS TUESDAY AFTERNOON... .A cold front will bring low humidity, gusty northwest winds, and warm temperatures which, combined with cured fuels and moderate to severe drought conditions across areas west of Interstate 69-C and U.S. 281, could lead to rapid spread of wildfire for any fires that start. Conditions will improve rapidly after sunset Tuesday with diminishing winds and rapidly cooling temperatures. TXZ248>250-252-253-353-241200- /O.UPG.KBRO.FW.A.0001.230124T1800Z-230125T0400Z/ /O.NEW.KBRO.FW.W.0002.230124T2000Z-230125T0200Z/ Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo- 232 PM CST Mon Jan 23 2023 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM CST TUESDAY FOR THE COMBINATION OF STRONG NORTHWEST WIND, RAPIDLY FALLING HUMIDITY, WARM Temperatures, AND CURED FUELS FOR LOCATIONS MAINLY WEST OF INTERSTATE 69C... The National Weather Service in Brownsville has issued a Red Flag Warning for the potential for rapid spread of wildfire, which is in effect from 2 PM to 8 PM CST Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Zapata, Jim Hogg, Brooks, Starr, Southern Hidalgo and Northern Hidalgo Counties. For Brooks and Hidalgo Counties, mainly west of Interstate 69C and U.S. 281. * TIMING...2 PM to 8 PM. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 24 percent. * TEMPERATURES...70 near Hebbronville to 82 near McAllen. * LIGHTNING...Very low chance. * IMPACTS...Any fires that develop will likely spread rapidly from northwest to southeast. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TXZ251-254-241200- /O.EXT.KBRO.FW.A.0001.230124T2000Z-230125T0200Z/ Inland Kenedy-Inland Willacy- 232 PM CST Mon Jan 23 2023 ...FIRE WEATHER WATCH NOW IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE POTENTIAL FOR THE POTENTIAL FOR THE COMBINATION OF LOW HUMIDITY, GUSTY NORTHWEST WINDS, WARM TEMPERATURES, AND CURED FUELS FOR THE COASTAL PLAINS AND PORTIONS OF THE LOWER RIO GRANDE VALLEY... * AFFECTED AREA...Inland Kenedy and Inland Willacy County. * TIMING...2 PM to 8 PM. * WINDS...Northwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 36 percent. * TEMPERATURES...68 TO 76. * LIGHTNING...Very low chance. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ 52/BSG
2 follow-up statements
948 WWUS84 KBRO 240955 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 355 AM CST Tue Jan 24 2023 ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FOR THE BRUSH COUNTRY TO THE RIO GRANDE PLAINS TUESDAY AFTERNOON... .A cold front will bring low humidity, gusty northwest winds, and warm temperatures which, combined with cured fuels and moderate to severe drought conditions across areas west of Interstate 69-C and U.S. 281, could lead to rapid spread of wildfire for any fires that start. Conditions will improve rapidly after sunset Tuesday with diminishing winds and rapidly cooling temperatures. TXZ251-254-241100- /O.CAN.KBRO.FW.A.0001.230124T2000Z-230125T0200Z/ Inland Kenedy-Inland Willacy- 355 AM CST Tue Jan 24 2023 ...FIRE WEATHER WATCH IS CANCELLED FOR WINDS AND HUMIDITY FOR KENEDY AND WILLACY COUNTIES... The National Weather Service in Brownsville has cancelled the Fire Weather Watch. A Fire Danger Statement will be issued for Kenedy, Willacy and Cameron Counties this afternoon due to low relative humidity and elevated 20 foot winds. Red Flag Warning criteria may not be reached. $$ TXZ248>250-252-253-353-242015- /O.CON.KBRO.FW.W.0002.230124T2000Z-230125T0200Z/ Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo- 355 AM CST Tue Jan 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY AND ELEVATED 20 FOOT WINDS FOR ZAPATA, JIM HOGG, BROOKS, STARR, AND HIDALGO COUNTIES... The National Weather Service in Brownsville has issued a Red Flag Warning for the potential for rapid spread of wildfire, which is in effect from 2 PM to 8 PM CST Tuesday. * AFFECTED AREA...Zapata, Jim Hogg, Brooks, Starr, Southern Hidalgo and Northern Hidalgo Counties. For Brooks and Hidalgo Counties, mainly west of Interstate 69C and U.S. 281. * TIMING...2 PM to 8 PM. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 to 25 percent. * TEMPERATURES...76 near Hebbronville to 84 near McAllen. * LIGHTNING...Very low chance. * IMPACTS...Any fires that develop will likely spread rapidly from northwest to southeast. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
006 WWUS84 KBRO 250215 AAA RFWBRO URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Brownsville TX 815 PM CST Tue Jan 24 2023 ...CONDITIONS BECOMING LESS FAVORABLE FOR WILDFIRES... .Surface observations indicate that winds are diminishing and relative humidity percentages are rising within Deep South Texas and the Rio Grande Valley. As a result, the Red Flag Warning has been allowed to expire. TXZ248>250-252-253-353-250315- /O.EXP.KBRO.FW.W.0002.000000T0000Z-230125T0200Z/ Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo- 815 PM CST Tue Jan 24 2023 ...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY AND ELEVATED 20 FOOT WINDS FOR ZAPATA, JIM HOGG, BROOKS, STARR, AND HIDALGO COUNTIES... Although the Red Flag Warning is no longer in effect, residents should take care while conducting outdoor burning activities, as abundant cured fuels remain across Deep South Texas and the Rio Grande Valley due to the late-December freezing temperatures. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 12:16 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 23, 12:16 PM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1216 PM CST Mon Jan 23 2023
...New SHORT TERM, AVIATION, MARINE, FIRE WEATHER...
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 1215 PM CST Mon Jan 23 2023
Main concern this afternoon is at the beaches, where persistent
easterly flow and gradually increasing swell over time will
worsen rip currents from moderate to high intensity. Will issue
a rip current statement to cover, and continue through noon
Tuesday as conditions (rip currents transitioning to south to
north longshore currents) continue as seas, swell, and wave action
continue to increase.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 326 AM CST Mon Jan 23 2023
The 500mb system across the Southern Plains ejects into the Great
Lakes into Wednesday, turning mid-level flow across Deep South
Texas more zonal through the remainder of the week. Surface high
pressure builds into north Texas Thursday into Friday, before
heading east through the weekend. The next 500mb low drops into
the Desert SW and works eastward across northern Mexico into the
weekend, as a surge of moisture works north across the western
Gulf, along the west side of the ridge. A frontal boundary
approaches on Sunday, potentially stalling across the CWA.
Expect any lingering showers Wednesday morning to continue working
further offshore. Breezy northwesterly winds gradually diminish
into Wednesday afternoon, turning onshore Wednesday night through
Thursday. Light easterly winds turn southeasterly Friday into
Saturday and increase as the pressure gradient strengthens into
Sunday before the next frontal boundary approaches. The chance of
rain returns Saturday into Sunday, mainly offshore.
Wednesday through Friday look a little cool, but rather
comfortable, with lower RH values. Clear skies and efficient
radiational cooling will allow lows to dip Wednesday and Thursday
mornings, potentially into the upper 30s across the ranchlands.
Highs top off in the mid to upper 60s. Above normal temperatures
return over the weekend with higher humidity values and cloud
cover.
&&
.AVIATION...
(18Z TAFS)
Issued at 1215 PM CST Mon Jan 23 2023
Increasingly difficult takeoff/landing conditions will be the rule
as we move into the overnight hours and especially from early
morning through noon Tuesday. For the rest of this afternoon and
early evening, VFR ceilings and moderate easterly winds will
prevail. After sunset, winds slowly veer to the southeast while
maintaining a moderate speed with occasional gusts over 20 knots
at all locations while low level moisture surges in, lowering
ceilings first to high MVFR (2500 feet) then low MVFR (around
1500 feet) after midnight. Just prior to daybreak (10Z), 50 knot
southerly low level jet descends to around 1500-2000 feet and
remains there through much of the morning, shifting to the Gulf by
the end of the forecast period.
With low clouds in place and surface gradient tightening, not
expecting any LLWS (WS) conditions with mechanical mixing likely
to bring strong winds, especially in gusts, to the surface. For
now, capped peak gusts at 34/35 knots at Harlingen and Brownsville
and 30 knots at McAllen, though would not surprise to see a few
near-40 knots gusts between 8 AM and noon at the lower Valley
terminals. Ceilings may mix "up" a touch to higher MVFR, but
overcast conditions dominate.
As for precipitation, latest model trends and blends suggesting
best chances well north of the Valley. Expect scattered streamer-
type showers between midnight and 9 AM but not enough to mention
with visibility restrictions at this time.
&&
.MARINE...
Issued at 1215 PM CST Mon Jan 23 2023
Update: Have nudged up seas to 6 feet this afternoon given
persistent easterly flow right around Small Craft levels in the
Gulf, and would not be surprised to see 7 feet pop up at times at
Buoy 42020 before long. Also added wave levels (2, then 3 feet) to
Laguna Madre, especially late tonight through midday Tuesday in
strong southerly flow.
Concerned with strengthening low level southerly jet and a
potential period of gale force gusts for several hours mainly
between sunrise and early afternoon Tuesday. The big questions is
frequency of gusts, as marine layer tends to hold down in
southerly flow in a viscous air mass. Should the low level jet
strengthen just a bit...to 55 knots down to 1500 feet over the
Gulf...that would be enough to trigger frequent gusts of 35 to
near 40 knots.
Previous Discussion:
Today through Tuesday...Marine conditions are going to be
hazardous today through Tuesday. Winds and seas will be elevated
as the pressure gradient tightens. Small Craft Advisory has been
issued for the Laguna Madre and the Gulf Waters starting in the
morning. Breezy to strong southeasterly winds with Gulf seas
building to 6 to 9 feet and then continuing to build on Tuesday.
Tuesday Night through Sunday...Breezy northwesterly winds likely
continue marine hazards into Wednesday across the coastal waters.
As high pressure builds through the end of the week, expect
generally light onshore winds to allow marine conditions to
improve into Saturday. Moderate southeasterly winds on Saturday
and an approaching frontal boundary on Sunday will build seas to
SCEC and potentially briefly SCA conditions over the weekend. Any
lingering showers Tuesday night into Wednesday are expected to
move further offshore, with streamer showers arriving late Friday
into the weekend. A better chance of rain will arrive with the
frontal boundary on Sunday.
&&
.FIRE WEATHER...
Issued at 1215 PM CST Mon Jan 23 2023
Update: Latest models continue to back off timing of the front and
post-frontal winds. Uncertain as to exactly when the surge of dry
air will couple with the strongest winds and lowest RH, especially
east of IH-69C. Will likely be issuing a Red Flag Warning west of
IH 69C but may hold the watch for another run to ensure timing
works out, as a later arrival of the front would not provide
enough time to reach critical RH values due to decent post-sunset
cooling.
Previous discussion:
Tuesday will be the biggest day for our Fire Weather concerns as
the cold front will cause relative humidity values to drop to the
low teens in the western part of the CWA, while the coastal
regions will be in the 50 percent area. 20 foot winds are expected
to be sustained near 25 mph with some stronger gusts up to 40 mph
at times. Alongside these factors, dry to cured fuels that are
already in place will lead to a critical fire weather conditions.
A Fire Weather Watch has been issued for most of Deep South Texas
except for Cameron County, and the coastal portions of Kenedy and
Willacy starting at noon on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 73 66 81 51 / 0 20 20 10
HARLINGEN 72 65 83 48 / 0 20 30 10
MCALLEN 73 66 84 49 / 0 30 20 10
RIO GRANDE CITY 73 65 83 46 / 0 10 10 0
SOUTH PADRE ISLAND 68 65 74 54 / 0 30 40 20
BAYVIEW/PORT ISABEL 70 65 80 51 / 0 20 30 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for TXZ248>254-353.
GM...Small Craft Advisory until midnight CST Tuesday night for GMZ130-
132-135-150-155-170-175.
&&
SHORT TERM...52-Goldsmith
LONG TERM....69-Farris
AVIATION...52-GoldsmithHazardous weather outlook, Jan 23, 4:10 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 410 AM CST Mon Jan 23 2023 TXZ248>255-351-353>355-451-454-455-241015- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 410 AM CST Mon Jan 23 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a Moderate Risk of rip currents at the beaches of South Padre Island and at Boca Chica Beach. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An elevated risk of rip currents is possible at the local beaches Monday and Tuesday and again next weekend. A Fire Weather Watch is in effect Tuesday for all of Deep South Texas except Cameron County and the immediate coast. Elevated Fire Weather conditions are possible Tuesday afternoon for inland Cameron County for gusty winds and low relative humidity. A Wind Advisory is likely for all or portions of Deep South Texas and the Rio Grande Valley on Monday night and Tuesday. Winds could gusts as high as 50 mph .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-241015- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 410 AM CST Mon Jan 23 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight Small Craft Advisories are in effect for all coastal waters from 9 AM this morning through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Small Craft Advisories are in effect for all coastal waters into at least Tuesday night. A Gale Warning may be needed Tuesday for all or portions of the lower Texas coastal waters. Small Craft Advisories are likely into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 12:58 PM CST | Rip Current Statement | BRO | Cameron, Kenedy, Willacy | 53 hr |
| Jan 23, 2:39 PM CST | Gale Warning | BRO | 30 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.